From Monge–Ampère equations to envelopes and geodesic rays in the zero temperature limit
Journal article, 2019

Let (X, θ) be a compact complex manifold X equipped with a smooth (but not necessarily positive) closed (1, 1)-form θ. By a well-known envelope construction this data determines, in the case when the cohomology class [θ] is pseudoeffective, a canonical θ-psh function u θ . When the class [θ] is Kähler we introduce a family u β of regularizations of u θ , parametrized by a large positive number β, where u β is defined as the unique smooth solution of a complex Monge–Ampère equation of Aubin–Yau type. It is shown that, as β→ ∞, the functions u β converge to the envelope u θ uniformly on X in the Hölder space C 1,α (X) for any α∈] 0 , 1 [(which is optimal in terms of Hölder exponents). A generalization of this result to the case of a nef and big cohomology class is also obtained and a weaker version of the result is obtained for big cohomology classes. The proofs of the convergence results do not assume any a priori regularity of u θ . Applications to the regularization of ω-psh functions and geodesic rays in the closure of the space of Kähler metrics are given. As briefly explained there is a statistical mechanical motivation for this regularization procedure, where β appears as the inverse temperature. This point of view also leads to an interpretation of u β as a “transcendental” Bergman metric.

holomorphic vector


Robert Berman

Chalmers, Mathematical Sciences, Algebra and geometry

Mathematische Zeitschrift

0025-5874 (ISSN) 1432-8232 (eISSN)

Vol. 291 1-2 365-394

Subject Categories

Algebra and Logic


Mathematical Analysis



More information

Latest update